Connecticut, 2021

Damaging Winds in Connecticut, August 12, 2021

August 12, 2021 · NWS ALY · 2 events in 1 county or zone

The continuation of a hot and humid air mass led to the development of a batch of showers and thunderstorms during the afternoon hours across northwestern Connecticut. Damaging wind gusts knocked down trees and power lines as a result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The continuation of a hot and humid air mass led to the development of a batch of showers and thunderstorms during the afternoon hours across northwestern Connecticut. Damaging wind gusts knocked down trees and power lines as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 12, 3:58 PM EST, 52 minutes earlier.

Area forecast discussion, Aug 12, 3:58 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
458 PM EDT Thu Aug 12 2021

.SYNOPSIS...
A hot and humid air mass will remain over the region
tonight into tomorrow with chances of showers and thunderstorms
ahead of a cold front.  The front will move across the region Friday
night into Saturday with cooler conditions arriving, as scattered
showers and isolated thunderstorms will be ending in the early to
mid afternoon. High pressure will bring lower humidity levels and
temperatures slightly below normal for mid August to close the
weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
...Severe Thunderstorm Watch 432 in effect for all of eastern
NY and western New England except for Dutchess Co. NY and
Litchfield Co. CT until 8 pm EDT...

As of 450 PM EDT...

A hot and humid air mass continues to destabilize with MLCAPEs
of 1000-2500 J/kg across eastern NY and western New England.
Sfc dewpts are in the the upper 60s to mid 70s. The effective
bulk shear is 20-30 kts with a remnant MCV moving across eastern
NY into upstate VT. Several SVRs have been issued with many
reports of wind damage coming in so far with bowing segments
and wet microbursts. The Watch goes until 8 pm. Additional
severe storms may be possible south and east of the Capital
Region. We are monitoring for any redevelopment to the north and
west. We are also watching, if an additional watch is needed
for Dutchess Co. and NW CT, but the shear is less down that way.

PWATs are in the 1.5-1.9" range with some steepening of the mid
level lapse rates. A line echo wave pattern or multicell line
continues to impact the region. We will monitor for isolated
flash flooding. Some rainfall rates up to an inch an hour have
occurred.

The heat head lines remain up until 8 pm. We did note a few
Excessive Heat Warning values of 105F or greater on the NYS
mesonet. For example, Schodack hit 106F, Kinderhook 108F, Red
Hook and Wallkill 105F each. The mid Hudson Valley verified
well. Mid 90s to lower 100s were common in the advisory area.

The strong to severe thunderstorms should subside early this
evening with a lull in the activity. The subsidence in the wake
of the sfc trough and MCV will allow for partly cloudy to mostly
clear conditions.  Some patchy fog will develop in the early
morning hours, especially where it rained. Lows will be muggy
again in the upper 60s to lower 70s in the valley areas, and 60s
over the higher terrain.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
...Heat Advisory 11 am EDT to 8 pm EDT for the Mohawk Valley,
Capital Region, Lake George Glens Falls area, Helderbergs,
Schoharie Valley, mid Hudson Valley, Taconics, Berkshires,
Litchfield County, CT, and Bennington and eastern Windham
Counties in southern VT...

Tomorrow...A muggy air mass continues over the region. A
combination of sfc dewpts in the upper 60s to mid 70s with air
temps in the mid 80s to lower 90s will yield heat indices in the
mid 90s to lower 100s. A few isolated 105F readings are
possible in the mid Hudson Valley, but coverage was small so no
Excessive Heat Warning issued.

PWATs will be in the 1.5-2.0" range. Initially some terrain
differential heating boundaries may allow for some isolated to
scattered convection to pop up in the mid to late pm. A
prefrontal trough may focus the convection. 0-6 km shear will be
in the 20-30 kt range with MLCAPEs rising into the 1000-2000
J/kg. The better forcing looks like it will be closer to 00Z.
The Marginal Risk looks good. We will have to monitor for some
locally heavy downpours with the elevated PWATs. We kept PoPs in
the slight to low chance range. Highs in the upper 80s to lower
90s will be common in the valleys and upper 70s to upper 80s
over the mtns.

Tomorrow Night...Heights start to fall, as the sfc cold front
approaches the region and moves across with scattered showers
and thunderstorms. There could be a few strong to severe
thunderstorms prior to midnight. The push of cooler and drier
air does not arrive until the mid to late morning. Gusty or
damaging winds would be the main threat. Some of the CAMS like
the NAMnest and FV3 have the best coverage between 00Z-06Z/SAT
with the better low-level convergence and synoptic forcing with
the cold front. Lows will fall back into the 60s with a few
lower 70s in the mid Hudson Valley. The cold advection kicks in
over the western Dacks with some mid and upper 50s possible.

Sat-Sat night...The cold front clears locations south and east
of the Capital Region in the late morning into the early pm.
Some of the guidance such as the CMC/EC and even the NAM keep a
threat for some scattered showers and isolated thunderstorms
over western New England and the mid-Hudson Valley. We kept some
low pops in. Otherwise, cold advection will be kicking in with a
dewpoint boundary passing and refreshing west to northwest
winds. Highs will range from upper 60s/lower 70s over the
western Dacks to lower to mid 80s over NW CT and the mid Hudson
valley. Lower humidity levels Sat night with a cooler air mass
building in from Great Lakes Region and southeast Canada. Lows
fall back into the 50s with some 40s over the western Dacks and
eastern Catskills.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
High pressure will be anchored overhead Sunday through Monday with a
stretch of dry, seasonable weather with low humidity. Highs Sunday
and Monday will range from the upper 60s to lower 70s in the higher
elevations to the upper 70s to lower 80s in the valleys. Dewpoints
will be mainly in the 50s.

From Tuesday through Thursday, an upper-level ridge axis will slowly
build and push eastward as the surface high moves to the east. This
will allow for a gradual warmup back into the region along with a
south to southeasterly return flow. Guidance varies on when this
return flow may bring some precipitation back into the region with
the 00z ECMWF slightly quicker than the 12z GFS. Will continue to
run with a blended approach and introduce slight chance pops in far
southern areas by Tuesday afternoon with slight chance to chance
pops building north and eastward Wednesday and Thursday. Further
adjustments will likely be needed in future updates.

Highs Tuesday through Thursday will return to slightly above normal
values with mid- to upper 70s across the higher terrain and low to
mid-80s in the valleys. Lows Tuesday through Wednesday night will be
in the upper 50s to mid-60s.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Main forecast challenge is determining thunderstorm potential and
timing. Atmosphere is becoming quite unstable with mainly clear
skies, although some midlevel clouds are approaching from the west.
There are some cumulus that are deepening over central NY ahead of
an upper level disturbance, and it appears that this will give the
initial potential for showers and thunderstorms toward 19Z, although
forecast models are struggling to depict this scenario. There is
potential for additional convective development behind this activity
that could impact the terminals in the 21Z.12-02Z.13 timeframe, but
this uncertain. Main update with this TAF cycle is to adjust TEMPO
period for most likely timeframe of storms, which is generally
thought to be 19-24Z. There is potential for locally strong to
severe wind gusts and brief torrential rainfall leading to lowered
visibilities in any storm that develops.

Conditions are expected to remain VFR outside of any storms that
develop. Lingering showers and isolated storms are possible 01-06Z
with clearing skies thereafter. Fog is a potential late tonight if
skies clear out, especially over areas that receive rainfall today.
Included a mention of 6SM BR at KGFL/KPSF which are more fog-prone.

VFR conditions continue past sunset into early afternoon on Friday,
with any convection expected to hold off until after the 18Z TAF
cycle.

Outlook...

Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday: Moderate Operational Impact. Chance of SHRA.
Saturday Night to Tuesday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
A hot and humid air mass will remain over the region
tonight into tomorrow with chances of showers and thunderstorms
ahead of a cold front.  The front will move across the region Friday
night into Saturday with cooler conditions arriving, as scattered
showers and isolated thunderstorms will be ending in the early to
mid afternoon. High pressure will bring lower humidity levels and
temperatures slightly below normal for mid August to close the
weekend.

The RH values will increase to 85 to 100 percent Friday morning,
and lower only to 45 to 65 percent in the afternoon. The max RH
values will be close to 100 percent Saturday morning.

The winds will be south to southwest at 5 to 10 mph tonight
through Friday afternoon. The winds will be southwest to west
at 5 to 15 mph Friday night.

Winds gusts in excess of 30 mph will be possible with any
thunderstorms.

&&

.HYDROLOGY...
Some heavy downpours and localized hydro issues are possible
late this afternoon into Friday night with any thunderstorms.
Dry weather returns late Saturday into early next week.

Scattered showers and thunderstorms will occur into tonight.
Storms will be capable of producing heavy rainfall with PWATS
above normal. The expected coverage and movement thunderstorms,
should prevent widespread hydro issues.

However, with any storms some minor flooding of urban, poor
drainage and low lying areas and isolated flash flooding are
possible. Some notable rises may occur on the main stem rivers
with heavy rainfall over them. However, widespread main stem
river flooding is not expected.

Flows should lower over the weekend into early next week, as
high pressure ridges in.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.CLIMATE...
Record highs temperatures and high minimum temperatures:

August 12th
Albany NY: 99 degrees 1944
Glens Falls: 92 degrees 2016
Poughkeepsie: 97 degrees 1944

August 13th
Albany NY: 73 degrees 2016 and 98 degrees 1947
Glens Falls: 72 degrees 2016 and 95 degrees 1944
Poughkeepsie: 76 degrees 1944 and 98 degrees 2005

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ001-013.
     Heat Advisory from 11 AM to 8 PM EDT Friday for CTZ001-013.
NY...Heat Advisory until 8 PM EDT this evening for NYZ038>040-042-
     043-047-048-051-054-058-061-063-082>084.
     Heat Advisory from 11 AM to 8 PM EDT Friday for NYZ038>041-043-
     047>054-059>061-064>066-083-084.
     Excessive Heat Warning until 8 PM EDT this evening for NYZ041-
     049-050-052-053-059-060-064>066.
MA...Heat Advisory until 8 PM EDT this evening for MAZ001-025.
     Heat Advisory from 11 AM to 8 PM EDT Friday for MAZ001-025.
VT...Heat Advisory until 8 PM EDT this evening for VTZ013>015.
     Heat Advisory from 11 AM to 8 PM EDT Friday for VTZ013-015.

&&

SYNOPSIS...Wasula
NEAR TERM...Wasula
SHORT TERM...Wasula
LONG TERM...Rathbun
AVIATION...Thompson
FIRE WEATHER...Wasula
HYDROLOGY...BGM/Wasula
CLIMATE...WFO ALY
Hazardous weather outlook, Aug 12, 4:32 PM EST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
532 PM EDT Thu Aug 12 2021

NYZ065-131100-
Western Dutchess-
532 PM EDT Thu Aug 12 2021

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT FRIDAY...

This Hazardous Weather Outlook is for western Dutchess County in
eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

The is a Marginal Risk for severe thunderstorms Friday afternoon into
the early evening. Damaging winds would be the main threat. Some
locally heavy rainfall may produce poor drainage flooding of low
lying areas and isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ059-060-064-131100-
Eastern Greene-Western Columbia-Eastern Ulster-
532 PM EDT Thu Aug 12 2021

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 432 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT FRIDAY...

This Hazardous Weather Outlook is for eastern Greene, western
Columbia, and eastern Ulster Counties of east central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

The is a Marginal Risk for severe thunderstorms Friday afternoon into
the early evening. Damaging winds would be the main threat. Some
locally heavy rainfall may produce poor drainage flooding of low
lying areas and isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ066-131100-
Eastern Dutchess-
532 PM EDT Thu Aug 12 2021

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT FRIDAY...

This Hazardous Weather Outlook is for eastern Dutchess County in eastern
New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

The is a Marginal Risk for severe thunderstorms Friday afternoon into
the early evening. Damaging winds would be the main threat. Some
locally heavy rainfall may produce poor drainage flooding of low
lying areas and isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ041-049-050-052-053-131100-
Northern Saratoga-Eastern Schenectady-Southern Saratoga-
Eastern Albany-Western Rensselaer-
532 PM EDT Thu Aug 12 2021

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 432 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT FRIDAY...

This Hazardous Weather Outlook is for Saratoga Region and the Capital
District of eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

The is a Marginal Risk for severe thunderstorms Friday afternoon into
the early evening. Damaging winds would be the main threat. Some
locally heavy rainfall may produce poor drainage flooding of low
lying areas and isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

MAZ001-025-NYZ038>040-043-047-048-051-054-061-083-084-VTZ013-015-
131100-
Northern Berkshire-Southern Berkshire-Southern Herkimer-
Southern Fulton-Montgomery-Northern Washington-Schoharie-
Western Schenectady-Western Albany-Eastern Rensselaer-
Eastern Columbia-Southeast Warren-Southern Washington-Bennington-
Eastern Windham-
532 PM EDT Thu Aug 12 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 432 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT FRIDAY...

This Hazardous Weather Outlook is for western Massachusetts, Mohawk
Valley, Helderbergs, Lake George Glens Falls area, northern and
central Taconics in eastern New York and Bennington and eastern
Windham Counties in southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

The is a Marginal Risk for severe thunderstorms Friday afternoon into
the early evening. Damaging winds would be the main threat. Some
locally heavy rainfall may produce poor drainage flooding of low
lying areas and isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

CTZ001-013-131100-
Northern Litchfield-Southern Litchfield-
532 PM EDT Thu Aug 12 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT FRIDAY...

This Hazardous Weather Outlook is for northwestern Connecticut.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

The is a Marginal Risk for severe thunderstorms Friday afternoon into
the early evening. Damaging winds would be the main threat. Some
locally heavy rainfall may produce poor drainage flooding of low
lying areas and isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ042-058-063-082-VTZ014-131100-
Northern Warren-Western Greene-Western Ulster-Northern Fulton-
Western Windham-
532 PM EDT Thu Aug 12 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 432 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the eastern Catskills, northern
Warren and northern Fulton Counties in eastern New York and western
Windham County in southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The is a Marginal Risk for severe thunderstorms Friday afternoon into
the early evening. Damaging winds would be the main threat. Some
locally heavy rainfall may produce poor drainage flooding of low
lying areas and isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ032-033-131100-
Northern Herkimer-Hamilton-
532 PM EDT Thu Aug 12 2021

...SEVERE THUNDERSTORM WATCH 432 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Herkimer and Hamilton
Counties in eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The is a Marginal Risk for severe thunderstorms Friday afternoon into
the early evening. Damaging winds would be the main threat. Some
locally heavy rainfall may produce poor drainage flooding of low
lying areas and isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

In the hours before

Special weather statement, Aug 12, 3:19 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Albany NY
419 PM EDT Thu Aug 12 2021

CTZ001-013-NYZ065-066-122100-
Southern Litchfield CT-Northern Litchfield CT-Eastern Dutchess NY-
Western Dutchess NY-
419 PM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southwestern
Litchfield and southeastern Dutchess Counties through 500 PM EDT...

At 419 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hopewell Junction, or near Pawling, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Milford, Pawling, Kent, New Preston, Wingdale, Gaylordsville,
Hopewell Junction, Beekman, Washington, Bridgewater, Warren,
Stormville, Baker Corner, South Dover, Candlewood Trails, Clove
Valley, Lower Merryall, Poughquag, Marble Dale and Billings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4169 7381 4178 7327 4152 7333 4152 7344
      4163 7350 4165 7349 4166 7349 4167 7352
      4153 7353 4151 7379
TIME...MOT...LOC 2019Z 264DEG 26KT 4162 7370

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Evbuoma
Local storm report, Aug 12, 3:27 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
427 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND DMG     1 NE NEW BALTIMORE      42.45N  73.77W
08/12/2021                   COLUMBIA           NY   FIRE DEPT/RESCUE

            TREE AND WIRES DOWN ON ROUTE 9J SOUTH OF RIDGE ROAD

&&

EVENT NUMBER ALY2103907

DBT
Special weather statement, Aug 12, 4:08 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Albany NY
508 PM EDT Thu Aug 12 2021

CTZ013-122200-
Southern Litchfield CT-
508 PM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of east central
Litchfield County through 600 PM EDT...

At 507 PM EDT, Doppler radar was tracking a strong thunderstorm over
Northwest Harwinton, or near Torrington, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northwest Harwinton, Harwinton, Roraback Lodge and East Litchfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4171 7316 4176 7317 4180 7303 4180 7302
      4169 7300
TIME...MOT...LOC 2107Z 263DEG 25KT 4174 7311

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Evbuoma
Local storm report, Aug 12, 4:24 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
524 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND DMG     4 SSW HINSDALE          42.38N  73.15W
08/12/2021                   BERKSHIRE          MA   911 CALL CENTER

            TREE DOWN ON WASHINGTON MOUNTAIN ROAD

&&

EVENT NUMBER ALY2103908

DBT
Local storm report, Aug 12, 4:26 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
526 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND DMG     3 SW BECKET             42.30N  73.13W
08/12/2021                   BERKSHIRE          MA   911 CALL CENTER

            TREE DOWN ON YOKUM POND ROAD

&&

EVENT NUMBER ALY2103909

DBT
Local storm report, Aug 12, 4:30 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
530 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND DMG     1 NNW GREAT BARRINGTON  42.21N  73.37W
08/12/2021                   BERKSHIRE          MA   911 CALL CENTER

            TREE DOWN ON CHRISTIAN HILL ROAD

&&

EVENT NUMBER ALY2103910

DBT

The radar

The Albany radar (KENX), 110 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
August 12, 4:50 PM EST
Where
Litchfield County, 2 mi SW of Riverton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.947, -73.044

Multiple trees were downed along Huntington Road near Winsted. One was downed on a house, one on powerlines, one on a driveway and a few in a yard at the top of the hill.

Thunderstorm Wind, Litchfield

When
August 12, 4:50 PM EST
Where
Litchfield County, 1.77 mi SSW of Riverton
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.948, -73.038

A tree was downed onto wires at the intersection of Wallens Hill Road and Ram's Gate Lane north of Winsted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2021Every state in 2021This day in weather historyWarnings in Connecticut, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978365, 978366.